Melanotan: Could it cause Skin Cancer ?

Written by on May 20, 2007 in melanotan with 85 Comments

This article from the DailyMail is offering some warnings about being too quick to jump on the Melanotan II bandwagon. It is worth remembering on top of all of the warnings below, that Melanotan specifically as a rosacea treatment is also something we know very little about. I think that the combination of rosacea sufferers desperate for relief, the relative ease of obtaining Melanotan, and the fact that so little is known about its effects, is a recipe for dangerous outcomes.

If you are visiting this page because you are curious about Melanotan side effects then please be aware that no-one anywhere in the world has medical approval to sell the peptides marketed as melanotan. Melanotan has never been brought to market, it is an old brand name that some are using to sell peptides of unknown origin. Thus your chance of unintended side effects when using grey-market peptides is likely to be high.

The only body that is developing melanocyte-active treatments is Clinuvel in Australia and they are bringing a product called Scenesse (formely afamelanotide) to market across Europe and in the US. This product is firstly targeted at a set of rare skin conditions that need strong protection from the sun and ultraviolet radiation.

Pretty pills: The dark side of the latest underground beauty trend

The drug, a synthetically produced hormone, was developed by researchers at the University of Arizona to combat skin cancer – it worked by increasing the levels of melanin, which is the body’s natural sun protection system.

However, Melanotan II was not a simple pill. It’s a hormone, which means it can’t be swallowed, as the chemicals in the gut would destroy it. It can, however, be introduced into the body through an implant under the skin or via an injection.

It has not yet been approved by the FDA in the US, nor is it a licensed drug in Britain. But this doesn’t mean it’s not easily available.

Several websites around the world, including one in the UK, sell Melanotan II and give users detailed instructions on how to dissolve the drug in water and inject it.

Alongside the potential side effects of nausea and flushing, some users are reporting that existing moles and freckles become darker, and that new moles and freckles also form.

Could it be that a product developed to tackle skin cancer might actually cause it? The honest answer is that we just don’t know.

Mark Birch-Machin, professor of molecular dermatology at the University of Newcastle upon Tyne, thinks that the original study into what the drug is capable of has some merit, but stresses that our knowledge of its application and its side-effects is patchy.

“Melanotan II hasn’t been around long enough for us to be able to look at the long-term effects this hormone could have on the body,” he says. “And taking any drug that hasn’t been extensively trialled will always have its potential dangers.”

Related Articles

Read more about: melanotan

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

85 Reader Comments

  1. Nick says:

    hey guys… I have just taken my first dose (about half an hour ago) no sickness/nausea as yet. i know A LOT of people that have been using melanotan2 for quite a while and have had nothing but positive things to say about it. i will admit i was a bit scared about the idea of injecting something into myself but i did it anyway! from the research i have done into this product, it seems the only reason it hasnt been legalised is that the government will make no money on it so testing it wouldnt be profitable for them. it has been used for a lot of benefit for erectile dysfunctions, and apparently (dont know how true this bit is) some skin cancers. im apprehensive about what will happen to me personally but you never know until you try these things!

  2. belle says:

    Hey Guys i have ben taking it now for 8 days i have notice that the moles freckles i already have , have become darker as for nausea and flushes i have had none ,I have tanned since taking melanotan , but i am now worried as i have read the above posts about the freckels and the moles and that they may turn cancerous ?
    Can someone give me more info on this

  3. amanda says:

    hi bought MT11 a few wks back , from a friend at the gym, started with a 0.02 ml for a few days , this is less than half the recomended dosage! immediatly felt sick, so laid on the sofa , next day used same ammount, but injected later just before bed, still felt awfull all day (tierd and sick ) 3rd day the same, but went under sunbed which did send me a little darker than my usual pale shade.
    stopped taking for 4 days as i was going away and couldnt bare to ruin my break with feeling so ill.

    i would discribe the feeling as a bad hangover, tierdness, feeling sick (not been sick) even getting dressed is an effort.Also getting twinges in my pelvic area, my chest feels tight, breathing in deeply makes me cough. im not sure if im looking for side effect but my friend who is also taking mt11 says she is experiencing the same!

    came back and rang my friend who told me she is still very pale, but the side effects have all stopped, so im gonna get back on it, injected 0.04 as im gonna grin and bare the side effects knowing they will pass. woke up feeling fine , so took same amount again the following night.

    woke up yesterday with the worst migraine , and also high bloodpressure, not sure if its related but my kidney area was also hurting. im not gonna do it till the migrain passes.

    as for pigment, iv lots of scaring on my face from past spots that have appeared, had to buy a thicker foundation. found 2 new tiny moles. but nothing unsightly, im just being over cryical. these havent put me off, just waiting for the bad head to pass and ill start again.

    iv had 4 sunbed sessions and im darker than iv ever been.

  4. Topher says:

    I hair fair skin with light freckles on arms and tops my shoulders. I used MT2 this past summer and the one before that. I was yard-mowing-mexican dark!! I added 2 cc of bac water to a 10 ml vial and shot once a day. At first I was doing .25 and worked up to .75 over a 4 week period. Stayed out of sun for that month so the MT would be evenly distributed. After that month, I only would do a shot 2 or 3 times a week. A few moles got darker but once I stopped they went back to original color.
    That was my experience.

  5. jennifer says:

    After I came out with the news last June that a cancer doctor told me I had prostrate cancer and suggested a high frequency treatment that is not approved in America and could only be done in Mexico at the cost of $25,000, I immediately looked at alternatives. I contacted my nephew in Vancouver, who was about to become a doctor, and he suggested I meet with a Dr. Rick in Victoria, BC. That doctor changed my diet and put me on supplements, and within a year I brought my PSA numbers down drastically and eliminated the cancer threat. I also treated the condition with hemp oil (hash oil). With the diet, the supplements and the hash oil, plus a session with a world-renowned healer, Adam Dream-healer, I’m cancer-free. That’s right, I kicked cancer’s ass! So the magic plant does cure cancer with the right diet and supplements. I’m due for another blood test, MRI, etc., but I feel the best I’ve felt in years. And now for a celebration joint of the finest Kush
    for all cancer patient that live in Europe, America and Canada region, get your Hemp oil from: ricksimpsoncannabisoils@gmail.com or ricksimpsoncancer@outlook.com

Leave your comment here

 

 

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.